Alert archive / Oregon / Red Flag Warnings in 2015

Red Flag Warning 18, NWS Medford, OR

August 4, 2015Harney County, Klamath County, Lake County, Oregon; Siskiyou County, California

NWS Medford, OR issued this red flag warning at Aug 4, 2015, 2:04 PM PDT for Harney County, Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Aug 4, 2015, 5:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2015, 2:04 PM PDT (21:04 UTC)
In effect from
Aug 4, 2015, 5:00 PM PDT
Expired
Aug 5, 2015, 3:25 AM PDT
In force
10 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 159 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WWUS86 KMFR 042104
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PDT TUE AUG 4 2015

CAZ280-050600-
/O.NEW.KMFR.FW.W.0018.150805T0000Z-150805T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
204 PM PDT TUE AUG 4 2015

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING.

* IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO
  PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK
  EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE
  BEHAVIOR ON EXISTING FIRES. 

* AFFECTED AREA: 
  IN NORTHERN CA...FIRE WEATHER ZONE 280.

* COUNTIES AFFECTED: SISKIYOU.

* THUNDERSTORMS: THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
  THROUGH THIS AFTERNOON AND REMAIN SCATTERED THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE
NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD
ALSO CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

ORZ624-625-050915-
/O.NEW.KMFR.FW.W.0018.150805T0000Z-150805T1200Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE
AND WESTERN HARNEY COUNTIES-
204 PM PDT TUE AUG 4 2015

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY.

* IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO
  PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK
  EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE
  BEHAVIOR ON EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTH CENTRAL OR...FIRE WEATHER ZONES 624 AND 625.

* COUNTIES AFFECTED: KLAMATH...LAKE.

* THUNDERSTORMS: THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
  THROUGH LATE THIS AFTERNOON AND REMAIN SCATTERED THROUGH THIS
  EVENING AND INTO THE EARLY MORNING HOURS. STORMS HAVE THE
  POTENTIAL TO BEGIN DRY...BUT SHOULD TREND WETTER THROUGH THE
  EVENING AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE
NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD
ALSO CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
613 
WWUS86 KMFR 050507
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1007 PM PDT TUE AUG 4 2015

CAZ280-050615-
/O.CAN.KMFR.FW.W.0018.000000T0000Z-150805T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
1007 PM PDT TUE AUG 4 2015

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG
WARNING.

THUNDERSTORMS HAVE DECREASED ACROSS THE AREA. ISOLATED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT, BUT ACTIVITY WILL
CONTINUE TO DECREASE.

$$

ORZ624-625-051200-
/O.CON.KMFR.FW.W.0018.000000T0000Z-150805T1200Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE
AND WESTERN HARNEY COUNTIES-
1007 PM PDT TUE AUG 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO
  PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK
  EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE
  BEHAVIOR ON EXISTING FIRES.

* AFFECTED AREA: IN SOUTH CENTRAL OR...FIRE WEATHER ZONES 624 AND
  625.

* COUNTIES AFFECTED: KLAMATH...LAKE.

* THUNDERSTORMS: THUNDERSTORM ACTIVITY IS INCREASING THIS EVENING
  AND IS EXPECTED TO BECOME SCATTERED BY LATE EVENING AND
  CONTINUE OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS
NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD
764 
WWUS86 KMFR 051025
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
325 AM PDT WED AUG 5 2015

ORZ624-625-051130-
/O.CAN.KMFR.FW.W.0018.000000T0000Z-150805T1200Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE
AND WESTERN HARNEY COUNTIES-
325 AM PDT WED AUG 5 2015

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG
WARNING. THUNDERSTORMS HAVE DISSIPATED TONIGHT.

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 9:49 AM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 9:49 AM PDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
949 AM PDT TUE AUG 4 2015

UPDATED MARINE

.SHORT TERM...A SHORTWAVE IS MOVING UP FROM THE SOUTHWEST TODAY.
CURRENT WATER VAPOR IMAGERY SHOWS THIS WAVE LOCATED OFF THE SAN
FRANCISCO BAY AREA OF CALIFORNIA. AS THE SHORTWAVE TROUGH LIFTS
NORTHEASTWARD AND INTO NORTHERN CALIFORNIA, EXPECT ISOLATED
THUNDERSTORMS TO DEVELOP IN WESTERN SISKIYOU COUNTY AND INTO THE
SOUTHERN OREGON CASCADES DURING THE MID AFTERNOON WITH ADDITIONAL
THUNDERSTORMS DEVELOPING ACROSS NORTHERN CALIFORNIA AND ISOLATED
STORMS DEVELOP FROM THE CASCADES EAST IN THE LATE AFTERNOON AND
EVENING. THE BEST AREAS FOR THUNDERSTORMS TODAY ARE IN  WESTERN
SISKIYOU COUNTY INTO THE SISKIYOUS AND INTO THE SOUTHERNMOST
CASCADES IN OREGON AS WELL AS OVER THE HIGHER TERRAIN EAST OF THE
CASCADES. GIVEN THE DRY AIR BELOW THE CLOUD BASES AND INSTABILITY
OVER THE AREA, EXPECT GUSTY OUTFLOW WINDS WITH ANY THUNDERSTORMS.
THE SHORTWAVE IS FORECAST TO TRACK EASTWARD INTO NORTHEAST
CALIFORNIA OVERNIGHT. SO EXPECT SOME CONTINUED CHANCES FOR SHOWERS
AND THUNDERSTORMS AFTER MIDNIGHT, MAINLY EAST OF THE CASCADES.

HAVE UPDATED FOR ISOLATED THUNDERSTORMS THIS AFTERNOON INCREASING
THE COVERAGE IN WESTERN SISKIYOU COUNTY AND IN THE SISKIYOUS.
OTHERWISE, THE FORECAST REMAINS ON TRACK.

&&

.AVIATION...FOR THE 04/12Z TAF CYCLE...ALONG THE COAST...AREAS OF
IFR CIGS/VSBYS WILL CLEAR TO VFR BY LATE MORNING...BUT WILL REMAIN
OFFSHORE. THE LOWER CONDITIONS WILL RETURN TO THE SAME AREAS THIS
EVENING. OVER THE WEST SIDE VALLEYS...AREAS OF MVFR VSBYS IN SMOKE
WILL PERSIST THROUGH THIS EVENING. FROM THE CASCADES EAST AND
SISKIYOUS SOUTH...VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING
EXCEPT FOR LOCAL MVFR VSBYS IN SMOKE. ISOLATED THUNDERSTORMS WILL
OCCUR AGAIN THIS AFTERNOON AND EVENING FROM SISKIYOU COUNTY NE
INTO THE CASCADES AND KLAMATH/LAKE COUNTIES. /FB

&&

.MARINE...UPDATED 930 AM PDT TUESDAY 4 AUGUST 2015...A THERMAL
TROUGH ALONG THE COAST WILL STRENGTHEN INTO THURSDAY. NORTH WINDS
AND SEAS WILL BUILD TODAY AND REMAIN MODERATE TO STEEP ACROSS OUR
WATERS THROUGH TONIGHT. CONDITIONS WILL REACH ADVISORY LEVELS FOR
WINDS AND SEAS...WITH THE HIGHEST WINDS AND SEAS PRIMARILY IN THE
SOUTHERN OUTER WATERS...BUT EXTENDING CLOSER TO SHORE AND INTO THE
NORTHERN MARINE ZONES LATE LATE THIS AFTERNOON. WINDS AND SEAS
WILL STRENGTHEN FURTHER THURSDAY AFTERNOON AND EVENING...POSSIBLY
REACH GALE FORCE OVER THE SOUTHERN WATERS THURSDAY AFTERNOON AND
EVENING. THE THERMAL TROUGH WILL WEAKEN FRIDAY INTO SATURDAY.
NORTH WINDS AND SEAS WILL ABATE AT THAT TIME. -MSC

&&

.PREV DISCUSSION... /ISSUED 622 AM PDT TUE AUG 4 2015/

DISCUSSION...
BLM LIGHTNING DETECTED ANOTHER APPROXIMATE 950 CLOUD TO GROUND
LIGHTNING STRIKES ACROSS THE FORECAST AREA IN THE PAST 24 HOURS.
THE VAST MAJORITY OF THESE OCCURRED EAST OF THE CASCADE CREST.
FORTUNATELY, AS EVENING SET IN, THESE STORMS SLOWED AND LOCALLY
SIGNIFICANT RAIN FELL FROM THEM. SEVERAL LOCATIONS IN KLAMATH AND
LAKE COUNTIES REPORTED 0.10 TO 0.50" OF RAIN, WITH LOCALIZED
HEAVIER AMOUNTS OF NEARLY AN INCH IN CHILOQUIN AND ON THE NORTH
SIDE OF UPPER KLAMATH LAKE.

OVER THE LAST 4 DAYS WE HAVE HAD OVER 2600 LIGHTNING STRIKES
ACROSS THE MEDFORD FIRE WEATHER ZONE AREAS. MANY WILDFIRES HAVE
BEEN FOUND WITH MANY OF THEM LESS THAN 10 ACRES. HOWEVER, THE
STOUTS CREEK FIRE NEAR TILLER AND MILO, THE CABLE CROSSING FIRE
NEAR GLIDE, THE EAST KELSEY FIRE NORTHWEST OF GALICE, 3 FIRES IN
AND NEAR NORTHWESTERN SISKIYOU COUNTY, THE FROG FIRE IN WESTERN
MODOC COUNTY, AND 8 LARGE FIRES OUT OF OUR FIRE WEATHER ZONE AREAS
IN NORTHERN CALIFORNIA ARE ALL OVER 10 ACRES AND ARE CONTRIBUTING
TO SMOKE AND HAZE ACROSS THE FORECAST AREA. THE SMOKE AND HAZE IN
THE FORECAST HAS BEEN INPUT AND SCRUTINIZED IN THE FORECAST OUT
THROUGH DAY 3, THURSDAY, BASED ON OUTPUT PRIMARILY FROM THE BLUE
SKY 4KM NWRMC PACIFIC NORTHWEST 72 HOUR FORECAST MODEL GUIDANCE FROM
AIRFIRE. IN SHORT, AREAS SOUTH AND EAST OF ACTIVE FIRES ON THE
WEST SIDE WILL CONTINUE TO SEE MOSTLY SMOKY AND HAZY CONDITIONS AS
WILL NORTHERN CALIFORNIA, ESPECIALLY NORTH AND EAST OF THE FROG
FIRE AND IN WESTERN SISKIYOU COUNTY.

AS FAR AS WEATHER GOES TODAY, WE'RE KEEPING A CLOSE EYE ON A
SHORTWAVE TROUGH THAT WILL MOVE NORTHEASTWARD ACROSS NORTHERN
CALIFORNIA THIS AFTERNOON THROUGH TONIGHT. WE EXPECT MORE
THUNDERSTORMS, MAINLY FROM THE SISKIYOU AND CASCADE CRESTS SOUTH
AND EASTWARD THIS EVENING. WHILE THE SHORTWAVE LOOKS SOMEWHAT
IMPRESSIVE AT 500MB AND IN THE MODEL GUIDANCE, THERE WILL BE
SEVERAL FACTORS THAT WILL CAUSE THUNDERSTORM DEVELOPMENT TO BE
LATER AND MUTED COMPARED TO WHAT WE'VE SEEN THE LAST 2 DAYS.
FIRST, THE SHORTWAVE TROUGH ARRIVES IN THE EVENING AND OVERNIGHT
FOR OUR AREA. SECOND, SMOKE ACROSS NORTHERN CALIFORNIA HAS MUTED
DEVELOPMENT IN WESTERN SISKIYOU AND MODOC COUNTIES THE LAST 2 DAYS,
AND EXPECT SMOKE TO KEEP STORMS ISOLATED THERE AGAIN TODAY. BOTH
THE GFS20 AND NAM12 INDICATE THAT INSTABILITY WILL BE LESSER IN
THE AREA TODAY, AND 700MB COMPUTED CAPE IS SUBSTANTIALLY LESS
TODAY IN DURATION AND MAGNITUDE THAN WHAT WE SAW YESTERDAY. WE DO
STILL EXPECT ISOLATED THUNDERSTORMS THAT COULD BRIEFLY BECOME
SCATTERED FOR ABOUT 3 HOURS THIS EVENING IN PORTIONS OF CENTRAL
AND SOUTHERN KLAMATH AND LAKE COUNTIES. THESE STORMS ARE LIKELY TO
MOVE AT 10-15 KNOTS, BUT MAY SLOW ALONG A CONVERGENCE BOUNDARY
THIS EVENING. WFAS.NET INDICATES FUELS ARE LESS RECEPTIVE THAN
THEY WERE A FEW DAYS AGO IN THAT AREA AND SUSPECT THIS ALONG WITH
SOME RAIN WITH THESE STORMS SHOULD KEEP NEW FIRE STARTS LIMITED
COMPARED TO RECENT DAYS. ALL TOLD, SUSPECT LIGHTNING TO BE 400
STRIKES OR FEWER TODAY.

WEDNESDAY THROUGH THURSDAY WE'LL CATCH A BREAK FROM THE
THUNDERSTORM ACTION. FRIDAY MOISTURE AND INSTABILITY ARRIVE FROM
THE SOUTH AGAIN. MODELS DIFFER SUBSTANTIALLY WITH DETAILS OF
THIS. ALL IN ALL TEMPERATURES WILL BE NEAR DAILY NORMALS THE REST
OF THE WEEK INTO THE WEEKEND. BTL

FIRE WEATHER...UPDATED 600 AM PDT TUESDAY 4 AUGUST 2015... FLOW
ALOFT IS MORE SOUTHWESTERLY TODAY...AND THIS WILL MAKE FOR DRIER AND
LESS UNSTABLE STABLE CONDITIONS. ISOLATED THUNDERSTORMS WILL DEVELOP
FROM THE SISKIYOUS SOUTH AND CASCADES EAST AS A SHORT WAVE
DISTURBANCE MOVES INTO NORTHERN CALIFORNIA. NORTHWEST FLOW ALOFT
WILL DEVELOP WEDNESDAY...WHICH WILL STABILIZE THE AREA FROM WEST TO
EAST AND BRING IN COOLER TEMPERATURES. THURSDAY WILL BE DRY  BUT
WARMER. SOUTHERLY FLOW WILL RETURN TOWARDS THE END OF THE
WEEK...WITH A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH THE
WEEKEND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 11 PM
     PDT WEDNESDAY FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 11 PM PDT WEDNESDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 11 PM PDT THIS EVENING FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THURSDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
     FOR PZZ376.

CC/BPN/MSC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:17 PM PDTSpecial Weather StatementMFRKlamath28 min
Aug 3, 5:25 PM PDTSpecial Weather StatementMFR35 min
Aug 3, 5:44 PM PDTSpecial Weather StatementMFR31 min
Aug 3, 5:58 PM PDTSpecial Weather StatementMFR32 min
Aug 3, 6:44 PM PDTSpecial Weather StatementMFRKlamath31 min
Aug 4, 2:55 PM PDTGale WatchMFR25 hr
Aug 4, 2:55 PM PDTHazardous Seas WatchMFR25 hr
Aug 3, 6:31 PM PDTSpecial Weather StatementMFRSiskiyou29 min
Aug 3, 7:03 PM PDTSpecial Weather StatementMFRSiskiyou27 min
Aug 3, 7:57 PM PDTSpecial Weather StatementMFRSiskiyou33 min

Nearby

Red Flag Warnings in Oregon, 2015Red Flag Warnings in California, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.